myabell

Q:

I found out I have type 2 diabetes in February 2012. I took Metformin 1000mg a day and in April I was started on Bydureon. I have small children and want to prolong my life. I have had no weight loss — if anything, I think I have gained about 5 lbs. I go for walks, eat as healthy as I can. My blood sugars are very low at times.

Patty Bonsignore

A:

Bydureon is a medication that is designed to lower blood glucose after meals, and in some people can cause weight loss, but it is not supposed to cause low blood glucose levels, nor is metformin. I am not sure why you are having lows, and I am not convinced that the blood glucose levels you are having are really lows. In people who don’t have diabetes, blood glucose levels can go down to 60 without symptoms -- these are technically not considered “lows.” If you are experiencing symptoms of lows, such as shakiness, sweating, hunger or severe fatigue, then this will be something you will want to talk about with your physician. Sometimes, in rare circumstances, the medications one is on can cause lows. Weight loss does not occur in everyone taking Bydureon. It varies greatly from one person to the next. If the main reason you started the medicine was to help with weight loss, and it is not helping you with this goal, then you may want to consider talking to your doctor about going off of it. It sounds like the medicine is controlling the post-meal readings, and this is a good thing. If you go off the medicine, your post-meal blood glucose numbers will likely go up. Try not to worry about the fact that you have gained five pounds. It is common for people to gain a few pounds as their diabetes gets under control, because the body is using the fuel from your food more efficiently than before you were diagnosed.

4 replies

Acousins
Acousins 2012-12-31 13:04:57 -0600 Report

I turn to herbal supplements and natural things… along with my meds from my doctor… My doctor is aware of everything that I take… My blood sugar is under control unless I eat wrong

frog1951
frog1951 2012-12-31 12:48:22 -0600 Report

I have not been able to tolerate Metformin - it makes me have direrea bad. Most of the meds for diabetes have negative effects on me. I am currently on U500 and Lantus Insulin. I have been waiting for over 35 years for a cure. I now realize that is a joke.

dneglia
dneglia 2012-12-19 17:04:05 -0600 Report

I am also on Bydureon once a week. I am having weight loss but three weeks into the injections all of my injection sites became red and itchy with a bump on each. Called my doctor and was told this was nothing to worry about. Any ideas what is going on. Am I injecting incorrectly? Any ideas are greatly appreciated.